There’s a strong link between the most widely used and effective breast cancer treatments and heart problems. Certain drugs used for chemotherapy can weaken your heart and increase high blood pressure and the risk of blood clots. Radiation therapy to the chest or breast also increases the risk for early coronary artery disease. It can also damage the heart valves. Meds used in hormonal therapies can affect your heart, too. Some issues appear soon after treatment, while others happen years later.
That doesn’t mean you should avoid the treatments, though. If you don’t get proper treatment, the chances of dying from cancer are likely much higher than the odds of dying from heart disease. And a recent study found women who have heart failure after some breast cancer treatments still have better health and brighter prognoses than those with heart failure from other causes.
This antitumor antibiotic used in chemotherapy damages the DNA in your cancer cells and stops them from multiplying. While doing so, the drug also can weaken your heart, a condition called cardiomyopathy. It can damage your left ventricle, your heart’s pumping chamber, and lead to heart failure. You’re more likely to have cardiomyopathy if you have high doses of anthracyclines. Even lower doses bear a possible 5 percent risk, though.
Anthracycline can be highly effective, but your doctor will weigh possible risk factors before prescribing. For example, they might recommend a different chemo treatment if:
- You have high blood pressure.
- You’ve had heart problems in the past.
- You’re 60 or older.
Medically known as a monoclonal antibody, this man-made version of immune system proteins is a type of targeted therapy, a cancer treatment that zeroes in on and attacks certain types of cancer cells. It’s often used along with chemo or radiation therapy.
Like anthracyclines, trastuzumab can damage your heart muscle and cause cardiomyopathy, which can lead to heart failure. A recent report on heart disease and breast cancer found up to 4% of people who take trastuzumab with chemo may have heart failure. The percentage could be higher, other studies show.
One study found Asian women had five times less risk of heart problems taking Herceptin, one name brand of trastuzumab, than white women profiled in previous studies. More research is needed to learn why.
The good news is for most women, the side effects to your heart are short-lived and improve, or go away completely, when you stop taking the drug. This is not the case for anthracycline therapy. Your doctor will constantly check your heart function if you’re over 50, overweight, have existing heart problems, or take meds for high blood pressure.
Let your doctor know right away if you have these symptoms while taking trastuzumab:
- Rapid heartbeat
- Shortness of breath
- Leg swelling
- Severe fatigue
A recent study showed women with breast cancer on their left sides – near their hearts – who had radiation treatment had more than twice the risk of heart disease than women whose cancers were on their right sides.
Radiation can harm all parts of your heart, with side effects including cardiomyopathy and heart valve disease. Newer techniques and computer technology have helped lower the heart’s exposure to radiation while successfully treating breast cancer.
The risk factors with radiation therapy are the same as with other treatments. They also increase with certain co-treatments, including trastuzumab.
If you have cancer in your left breast, your doctor may take certain measures to protect you heart, such as:
- Deliver the radiation while you’re lying down on your stomach at the edge of the table. Your breasts will hang over the side, away from your heart, during treatment.
- You’ll take a deep breath and hold it during your radiation treatment, a technique called deep inspiration breath hold. Your air-filled lungs will create more distance between your heart and breast.
Hormonal therapy medicines are often used to treat hormone-receptor-positive breast cancers, which means your cancer has proteins that let estrogen attach to its cells, which causes cancer growth. They lower the estrogen in your blood and block estrogen from making breast cancer cells grow.
Some hormone therapy drugs can increase your risk of heart attack and stroke, especially as you get older. After menopause, hormone receptor-positive cancers make up 75% of breast cancer cases.
These hormone therapy drugs lower your estrogen levels by stopping an enzyme in fat tissue called aromatase from changing other hormones into breast cancer-fueling estrogen. They don’t stop your ovaries from making estrogen. Instead, they lower estrogen levels in women whose ovaries are no longer making it, such as women who are past menopause.
Your risk of heart problems amps up if you already have two or more risk factors for heart disease. These include:
- Family history of heart disease or stroke
- Being very overweight
- High blood pressure
- High cholesterol
- Sedentary lifestyle
If you have two or more risk factors, it’s best to consult a cardiologist before starting a hormone treatment. Your doctors will monitor all aspects of your heart health during treatment.
Other Risk Factors
In general, breast cancer and heart disease have many of the same risk factors. These include aging, poor nutrition, obesity, and not getting enough exercise.
You can cut your chances of both health issues with changes to your lifestyle:
- Get to a healthy weight.
- Start an exercise program.
- Stop smoking.
Signs of Heart-Related Side Effects
Call your doctor right away if you’re taking any breast cancer treatment and you develop signs of heart problems. If you have new chest pain or shortness of breath, you should call your doctor immediately or call 911. Other potential heart symptoms to watch for include:
- Irregular or fast heartbeat
- Pain in your chest
- Problems breathing
- Swelling in your feet and lower legs
- Weakness or dizzy feeling